Virginia, 2019

Damaging Winds in Virginia, May 18, 2019

May 18, 2019 · NWS LWX · 2 events in 1 county or zone

A weak warm front was located across central Maryland southward along the Potomac River during the afternoon hours of May 18th. Enough instability and wind shear was present for thunderstorms to develop near and along this boundary, and one became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak warm front was located across central Maryland southward along the Potomac River during the afternoon hours of May 18th. Enough instability and wind shear was present for thunderstorms to develop near and along this boundary, and one became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 1:59 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, May 18, 1:59 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EDT Sat May 18 2019

.SYNOPSIS...
A developing warm front just southwest of the Potomac River will
lift north tonight into Sunday. A cold front will approach from
the Ohio Valley Sunday night and cross the region Monday. High
pressure will return for the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak warm front is located just southwest of the banks of the
Potomac River on the Virginia side. It is expected to remain
there the remainder of this afternoon before moving north
tonight and Sunday. A few showers have recently developed over
Shenandoah County in Virginia and Hardy County in West Virginia,
but have quickly dissipated in the last several minutes. One
thing to note is that these showers developed about 3 hours
earlier than showers yesterday afternoon in our CWA. Another
thing to note is that we are a few degrees warmer than this time
yesterday and we have about 500 to 1000 J/kg more CAPE farther
to the north and northeast than yesterday. All of these factors
make for a sense to watch for any developing showers and
thunderstorms along or southwest of this warm front. Any
thunderstorms could feed off of this additional CAPE and
dewpoint temperatures in the lower to middle 60s. The convective
models keep most thunderstorm activity out of northeast
Maryland, while there is a hint of showers and thunderstorms to
develop over central Maryland and propagate southeastward with
the northwest flow aloft toward the D.C. area by late this
afternoon and early evening. Again, the timing on most of the
heavier showers and thunderstorm activity seems to be between
4pm and 8pm. Temperatures to the northeast of the warm front
will be in the upper 70s to near 80 while areas in the warm
sector will continue to experience a warming trend into the
middle to upper 80s. Showers and any thunderstorms should
diminish or dissipate tonight with lows dropping down into the
60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The warm front is forecast to move northward Sunday. This will
place most of our region in the warm sector leading to areawide
daytime temperatures rising up into the upper 80s with some
areas near Charlottesville and Fredericksburg possibly reaching
the 90 degree mark. As the front moves northward, the rising
temperatures will allow for the formation of convective showers
and thunderstorms on Sunday. SPC has been placed our region
along the Mason-Dixon region and eastern West Virginia Panhandle
in a Slight Risk for severe thunderstorms, while much of the
remainder of our region is in a Marginal Risk for severe
weather due to moist conditions combining with temperatures
trending up into the upper 80s for most region. They deem the
main threat for Sunday to be damaging winds with an isolated
hail threat. I highlighted the main threat period for storm
development as being after 18Z as most CAMS/model kick off
storms around that period. These storms will be mainly fueled by
daytime heating and as the sun goes down Sunday evening the
threat for thunderstorm development should start to decrease.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure builds in on Tuesday, in the wake of the
aforementioned cold front. Light northwesterly to northerly flow
will setup temperatures around average for the day, with highs into
the low to mid 70s under clear skies.

High pressure will push south and east into Wednesday/Thursday. So
temperatures will be on the rise. In the upper levels, a ridge
builds over the region. For the rest of the week, any rain chances
will come from weak impulses of the upper-level energy riding around
the periphery of the upper ridge. Thunderstorms will be possible
each afternoon, especially in northern portions of the CWA. For now,
those chances remain low in the long term, as no model really shows
a consistent signal for rain.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected for all terminals. Some brief MVFR/IFR
restrictions will be possible over the next two to three hours
at MRB and CHO terminals due to showers and thunderstorms that
potentially form. Confidence remains low on where the impacts
will occur.

A warm front will move north Sunday creating the potential for
the formation of showers and thunderstorms. VFR conditions are
expected for the most part Sunday except for areas impacted by
storms.

VFR conditions should prevail for the week ahead. There are outside
chances for a shower or thunderstorm Wednesday through the end of
the week, but its too soon to determine whether there will be any
associated flight restrictions.

&&

.MARINE...
A warm front will slowly lift northward later tonight into Sunday.
Winds have the potential to reach Small Craft Advisory levels
Sunday afternoon and into Monday morning.

A cold front will drop southeast across the waters Monday.
Mixed potential increases substantially along with instability
just prior to frontal passage. There will be a chance of
showers/thunderstorms in this zone as well. Believe that model
guidance is picking up on gust potential within thunderstorms,
suggesting that Marine Warnings may be required. If not, then a
Small Craft Advisory may be necessary to cover the wind threat.

Northwest will continue into Tuesday. Mixing may be preferred during
the day on Tuesday, suggesting that Small Craft Advisories will be
possible. Winds will decrease by Tuesday night-Wednesday as high
pressure settles overhead. Sub-SCA winds expected for the rest of
the long term period.

&&

.TIDES/COASTAL FLOODING...
Water levels will remain elevated with most points reaching
action stage for the high tide cycle later tonight into Sunday
morning. Annapolis may hit minor flood stage Sunday morning with
multiple points forecast to reach minor flood stage Monday
morning at this time due to the formation of a southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, May 18, 1:29 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
229 PM EDT Sat May 18 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
229 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
229 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk for severe thunderstorms Sunday afternoon
and early Sunday evening for western, central and parts of
northeast Maryland, portions of eastern West Virginia, and far
northern parts of Virginia. Thunderstorms will be capable of
producing damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 4:44 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             2 SE CLEAR SPRING       39.64N  77.89W
05/18/2019  M1.00 INCH       WASHINGTON         MD   TRAINED SPOTTER

            TREE BRANCHES DOWN TOO

&&

EVENT NUMBER LWX1904375

LFR
Local storm report, May 18, 5:03 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 SE CLEAR SPRING       39.65N  77.92W
05/18/2019  E0.75 INCH       WASHINGTON         MD   PUBLIC

&&

EVENT NUMBER LWX1904376

ADS
Local storm report, May 18, 5:07 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             CLEAR SPRING            39.66N  77.93W
05/18/2019  E1.00 INCH       WASHINGTON         MD   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO QUARTER SIZE

&&

EVENT NUMBER LWX1904377

ADS
Local storm report, May 18, 5:08 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
608 PM EDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     CLEAR SPRING            39.66N  77.93W
05/18/2019                   WASHINGTON         MD   TRAINED SPOTTER

            THREE REPORTS OF TREES AND/OR WIRES DOWN IN THE CLEAR
            SPRING AREA

&&

EVENT NUMBER LWX1904378

ADS

The radar

The Sterling radar (KLWX), 45 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
May 18, 5:35 PM EST
Where
Fauquier County, 1.28 mi WNW of Camp Goattge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -77.570

An apple tree was uprooted by strong winds.

Thunderstorm Wind, Fauquier

When
May 18, 5:43 PM EST
Where
Fauquier County, 0.54 mi W of Camp Goattge
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.570, -77.560

Numerous trees were blown down along Brent Town Road between Courthouse Road and MCB3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825909, 825910.